Medline ® Abstract for Reference 85
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Acute Reversible Heart Failure Caused by Coronary Vasoconstriction due to Continuous 5-Fluorouracil Combination Chemotherapy.
Dechant C, Baur M, Böck R, Czejka M, Podczeck-Schweighofer A, Dittrich C, Christ G
Case Rep Oncol. 2012 May;5(2):296-301. Epub 2012 Jun 5.
We present the case of a 51-year-old male patient who received adjuvant chemotherapy consisting of oxaliplatin, bolus and continuous 5-fluorouracil (5-FU) and leucovorin after anterior resection because of locally advanced rectal cancer. Preoperative chemotherapy with capecitabine (an oral 5-FU prodrug) had been well tolerated. Two days after initiation of the first course of chemotherapy, the patient reported typical chest pain. The ECG showed ST elevations and prominent T waves in almost all leads. Due to suspicion of a high-risk acute coronary syndrome, an urgent cardiac catheterization was performed. It showed a generally reduced coronary flow with multiple significant stenoses (including the ostia of the left and right coronary artery), as well as a highly reduced left ventricular function with diffuse hypokinesia. Due to the meanwhile completely stable situation of the patient after medical acute coronary syndrome treatment, no ad hoc intervention was performed to allow further discussion of the optimal management. Thereafter, the patient remained clinically asymptomatic, without any rise in cardiac necrosis parameters; only NT-pro-BNP was significantly elevated. A control cardiac catheterization 2 days later revealed a restored normal coronary artery flow with only coronary calcifications without significant stenoses, as well as a normal left ventricular ejection fraction. Cardiovascular symptoms occurred on the second day of continuous 5-FU treatment. As cardiotoxic effects seem to appear more frequently under continuous application of 5-FU, compared to the earlier established 5-FU bolus regimens, treating medical oncologists should pay special attention to occurring cardiac symptoms and immediately interrupt 5-FU chemotherapy and start a cardiologic work-up.
Department of Cardiology, Kaiser Franz Josef Hospital, Vienna, Austria.